Alert archive / Maine / Flash Flood Warnings in 2012

Flash Flood Warning 14, NWS Caribou, ME

October 20, 2012Washington County, Maine

NWS Caribou, ME issued this flash flood warning at Oct 20, 2012, 12:40 PM EDT for Washington County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2012, 12:40 PM EDT (16:40 UTC)
Expired
Oct 20, 2012, 3:51 PM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Washington County, ME

The radar

The Caribou radar (KCBW), 155 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WGUS51 KCAR 201640
FFWCAR
MEC029-202030-
/O.NEW.KCAR.FF.W.0014.121020T1640Z-121020T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1240 PM EDT SAT OCT 20 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITIES OF...MACHIAS...LUBEC...EASTPORT...
  CALAIS...

* UNTIL 430 PM EDT

* AT 1226 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM SUSTAINED HEAVY RAINFALL OVER THE WARNED AREA WITH
  REPORTS OF 2.50 TO 3.75 INCHES OF TOTAL RAINFALL...WITH SOME
  ADDITIONAL RAINFALL EXPECTED. IN ADDITION...MANY ROADWAYS IN THE
  WARNED AREA HAVE BEEN REPORTED TO HAVE FLOWING WATER OVER THEM AND
  THE WATER TREATMENT PLANT IN EASTPORT HAS BEEN AFFECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERRY...
  PEMBROKE AND MEDDYBEMPS...LUBEC...EASTPORT AND MACHIAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN!

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4459 6726 4459 6732 4465 6732 4464 6733
      4456 6736 4459 6746 4455 6743 4454 6752
      4449 6750 4446 6754 4443 6763 4448 6761
      4449 6765 4444 6770 4447 6776 4516 6740
      4514 6734 4520 6726 4517 6717 4481 6694

$$

NOUHAN
2 follow-up statements
802 
WGUS71 KCAR 201745
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
145 PM EDT SAT OCT 20 2012

MEC029-202030-
/O.CON.KCAR.FF.W.0014.000000T0000Z-121020T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON ME-
145 PM EDT SAT OCT 20 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
SOUTHEASTERN WASHINGTON COUNTY...

AT 129 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT
SOME ROADWAYS IN THE WARNING AREA COVERED BY WATER DUE TO FLASH
FLOODING BY HEAVY RAINFALL OF UP TO 4.00 INCHES WITHIN THIS AREA.
IN ADDITION...FLOODING OF THE WASTE WATER TREATMENT PLANT AT EASTPORT
WAS RECEIVED AT THE ORIGINAL FLASH FLOOD WARNING TIME. WITH HEAVY
RAINFALL NOW MOVING NORTHEAST OF THE WARNING AREA...NO ADDITIONAL
SIGNIFICANT RAINFALL IS EXPECTED TO WORSEN FLOODING CURRENTLY
OCCURRING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERRY...
PEMBROKE...MEDDYBEMPS...MACHIAS...MACHIAS...EASTPORT AND LUBEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF BROOKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CARIBOU MAINE.

&&

LAT...LON 4459 6726 4459 6732 4465 6732 4464 6733
      4456 6736 4459 6746 4455 6743 4454 6752
      4449 6750 4446 6754 4443 6763 4448 6761
      4449 6765 4444 6770 4447 6776 4516 6740
      4514 6734 4520 6726 4517 6717 4481 6694

$$

NOUHAN
559 
WGUS71 KCAR 201951
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
351 PM EDT SAT OCT 20 2012

MEC029-201952-
/O.CAN.KCAR.FF.W.0014.000000T0000Z-121020T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON ME-
351 PM EDT SAT OCT 20 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
WASHINGTON COUNTY...

AFTER OBTAINING INFORMATION FROM LAW ENFORCEMENT AND COUNTY
EMERGENCY MANAGEMENT OFFICIALS...IT HAS BEEN DETERMINED THAT
WATER OVER ROADWAYS IN THE WARNING AREA HAS SUBSIDED AND THE
WASTE WATER TREATMENT PLANT HAS CAUGHT UP WITH BACKED UP WATER
IN THE EASTPORT AREA. IN ADDITION...ALTHOUGH STREAMS ARE STILL
RUNNING NEAR BANKFULL...SPOTTERS INDICATE SLOW FALLS OF STREAM
LEVELS AT THIS TIME.

WITH NO SIGNIFICANT ADDITIONAL RAINFALL EXPECTED OVER THIS AREA
AND NO ADDITIONAL THREATS OF FLOODING...THE FLASH FLOOD WARNING HAS
BEEN CANCELLED AT TIME.  

LAT...LON 4459 6726 4459 6732 4465 6732 4464 6733
      4456 6736 4459 6746 4455 6743 4454 6752
      4449 6750 4446 6754 4443 6763 4448 6761
      4449 6765 4444 6770 4447 6776 4516 6740
      4514 6734 4520 6726 4517 6717 4481 6694

$$

NOUHAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 11:32 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 20, 11:32 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1132 AM EDT SAT OCT 20 2012

.SYNOPSIS...
LOW PRESSURE WILL PASS WEST OF THE AREA TODAY AS A FRONTAL SYSTEM
MOVES ACROSS THE STATE. THE LOW WILL CONTINUE TO MOVE NORTH THROUGH
THE MARITIMES SUNDAY AND MONDAY AS AS HIGH PRESSURE BUILDS ONTO
THE EAST COAST.
&&

.NEAR TERM /THROUGH TONIGHT/...
1130 EDT UPDATE...HAVE ADJUSTED POPS...WEATHER GRIDS AND TEMPERATURE.
WILL EXTEND AREAS OF ISOLATED THUNDER FURTHER NORTH.

PREVIOUS DISCUSSION...
THE UPPER LEVEL LOW CURRENTLY OVER THE GREAT LAKES WILL CONTINUE
TO MOVE TOWARD THE REGION TODAY AND TONIGHT. MEANWHILE A SURFACE
LOW LIFTS NORTH JUST WEST OF MAINE TODAY...DRAGGING AN ATTENDANT
SURFACE BOUNDARY NORTH ACROSS THE STATE. A VERY MOIST AIRMASS WITH
PRECIPITABLE WATER VALUES GREATER THAN ONE INCH IS IN PLACE. THE
FORECAST AREA IS ON THE EAST SIDE OF THE LOW PRESSURE
SYSTEM...WHERE BROAD LIFT AND EMBEDDED IMPULSES WILL CONTINUE TO
SPARK SHOWERS...ESPECIALLY ALONG ANY EXISTING BOUNDARY. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE WITH BOTH GFS/NAM SHOWING ELEVATED
CAPE APPROACHING 500 J/KG. HEAVY RAIN WILL ALSO BE
POSSIBLE...ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED.

MID LEVEL DRY AIR WRAPPING INTO THE SYSTEM WILL PUT AN END TO AT
LEAST MOST OF THE PRECIP BY LATE THIS AFTERNOON AND EVENING.
ALTHOUGH FAR WESTERN AND NORTHERN SECTIONS OF MAINE MAY STILL SEE
ISOLATED TO SCATTERED SHOWERS CONTINUE INTO THE OVERNIGHT WITH THE
APPROACHING UPPER LEVEL LOW CREATING A MORE UNSTABLE AIRMASS.

TEMPERATURES ACROSS THE FORECAST AREA TODAY INTO TONIGHT WILL
CONTINUE TO BE MILD DUE TO WARM SOURCE REGION. EXPECT HIGHS IN THE
60S TODAY WITH READINGS GENERALLY IN THE UPPER 40S AND 50S
TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
SURFACE LOW PRESSURE WILL BE LIFTING TO OUR NORTH ON SUNDAY AS THE
UPPER LEVEL TROUGH MOVES OVER THE REGION. MOISTURE WITHIN THE
TROUGH WILL BRING MOSTLY CLOUDY SKIES TO NORTHERN AND WESTERN
AREAS AND SOME LIGHT SHOWERS WILL BE POSSIBLE ESPECIALLY IN HIGH
ELEVATIONS. DOWNEAST AREAS WILL BECOME PARTLY TO MOSTLY SUNNY. THE
UPPER TROUGH WILL SLOWLY MOVE TO OUR NORTH SUNDAY NIGHT. MOISTURE
CIRCULATING WITHIN THE TROUGH WILL CONTINUE TO BRING CLOUDS AND
SMALL CHANCES FOR SHOWERS TO NORTHERN AND WESTERN AREAS. THE
TROUGH WILL LIFT AWAY ON MONDAY AS RIDGING BEGINS TO BUILD ONTO
THE EAST COAST. A CORRIDOR OF DRY AIR BETWEEN THE TROUGH TO OUR
NORTHEAST AND SOME THIN WARM ADVECTION MOISTURE TO OUR SOUTHWEST
WILL BE OVER THE AREA MONDAY. THIS SHOULD BRING A MOSTLY SUNNY DAY
TO MUCH OF THE AREA MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL GRADUALLY BUILD DOWN FROM CANADA TUESDAY INTO
WEDNESDAY SUSTAINING DRY WEATHER AND BRINGING MOSTLY SUNNY DAYS.
DRY WEATHER IS LIKELY TO CONTINUE INTO THURSDAY AS THE HIGH CRESTS
OVER THE REGION. A WARM FRONT EXTENDING WELL EAST FROM A LARGE
STORM IN THE PLAINS WILL BRING SOME INCREASING CLOUDS THURSDAY
NIGHT INTO FRIDAY BUT AT THIS TIME IT LOOKS LIKE RAIN FREE WEATHER
SHOULD CONTINUE THROUGH LATE WEEK WITH THE NEXT CHANCE FOR SHOWERS
FRIDAY NIGHT AS AN OCCLUDING FRONT MOVES IN.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: GENERALLY IFR/LIFR CONDITIONS EXPECTED THROUGH MUCH OF
TODAY. SHOULD SEE SOME IMPROVEMENT FROM SOUTHWEST TO NORTHEAST BY
LATE THIS AFTERNOON INTO THIS EVENING AS DRIER AIR ALOFT WORKS ITS
WAY ACROSS THE REGION.

SHORT TERM: VFR CONDITIONS DOWNEAST AND VFR TO MVFR CONDITIONS
ACROSS THE NORTH CAN BE EXPECTED SUNDAY INTO SUNDAY NIGHT. VFR
CONDITIONS ARE THEN EXPECTED MONDAY THROUGH WEDNESDAY.

&&

.MARINE...
NEAR TERM: NO CHANGE IN FORECAST WINDS/SEAS SO HAVE EXTENDED THE
SMALL CRAFT ADVISORY THROUGH SUNDAY. VISIBILITIES WILL BE REDUCED IN
RAIN AND FOG THIS MORNING WITH IMPROVING VISIBILITIES THIS AFTERNOON.

SHORT TERM: WINDS GUSTING OVER 25 KT WILL RESULT IN SCA
CONDITIONS SUNDAY INTO MONDAY. RIDGING OVER THE AREA TUESDAY INTO
THE MID WEEK PERIOD SHOULD THEN BRING LIGHTER WINDS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ050>052.

&&

NEAR TERM...MIGNONE
Hazardous weather outlook, Oct 20, 4:07 AM EDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
407 AM EDT SAT OCT 20 2012

MEZ001>006-010-011-015>017-029>032-210815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
407 AM EDT SAT OCT 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF MODERATE TO HEAVY RAIN RAINFALL WILL CONTINUE TO BE
POSSIBLE TODAY. TOTAL RAINFALL AMOUNTS FROM FRIDAY INTO TODAY WILL
RANGE FROM AROUND THREE QUARTERS TO ONE INCH IN THE ALLAGASH RIVER
VALLEY TO NEARLY TWO INCHES IN DOWNEAST MAINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-210815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
407 AM EDT SAT OCT 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE DURING THE DAY
TODAY. RAINFALL TOTALS FROM FRIDAY INTO TODAY MAY BE NEARLY TWO
INCHES. IN ADDITION...SOUTH TO SOUTHEAST WINDS OF 20 TO 25 KTS ARE
EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 20, 11:22 AM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1122 AM EDT SAT OCT 20 2012

MEZ005-006-011-015-016-201730-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND
1122 AM EDT SAT OCT 20 2012

...SHOWERS WITH HEAVY DOWNPPOURS AND OCCASIONAL LIGHTNING WILL
CONTINUE TO AFFECT PORTIONS OF EAST CENTRAL AND INTERIOR DOWNEAST
MAINE INTO EARLY AFTERNOON..

AT 1120 AM...DOPPLER RADAR INDICATED INTENSE RAIN SHOWERS CAPABLE
OF PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR AND
OCCASIONAL LIGHTNING. THESE SHOWERS WERE MOVING NORTHEAST AT
35 MPH...WITH SOME SHOWERS REPEATEDLY TRACKING OVER THE SAME
LOCATIONS WITHIN THIS AREA. MOTORISTS DRIVING THROUGH THIS AREA...
WHICH INCLUDES THE STRETCH OF INTERSTATE 95 FROM BANGOR TO
MILLINOCKET...SHOULD EXPECT SUDDEN DOWNPOURS AND PONDING OF WATER
ON ROADWAYS UNTIL 130 PM EDT.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 12:05 PM EDTAreal Flood AdvisoryCARWashington41 min

Nearby

Flash Flood Warnings in Maine, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.